MAUDE Adverse Event Report: COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Codes Material Separation (1562); Separation Failure (2547)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 07/19/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: cook 12f rcfw x 30cm sheath, cook 10f kcfw x 40cm sheath, cook rim catheter, cook c2 catheters beacon tip and non beacon tip, cook amplatz wire, terumo exchange glide wire, amplatz ensnare 4mm loop snare.Pma/510(k) #: k151676.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a retracta detachable embolization coil was selected for use during a varicocele embolization.The coil was advanced into the varicocele but did not deploy.The coil was then "retracted into delivery system and retracted." the same coil was then advanced again and deployed.However, it was reportedly difficult to see the inconel junction due to a non-beacon tip catheter being used, and the coil would not release "after utilizing the pin-vise - this was tried several times." the operator then tried to retract the delivery wire and felt resistance and an "elastic pulling feeling of the delivery wire." the operator then pulled the wire with force and the inconel junction as well as part of the delivery wire separated.The right femoral vein was accessed and the separated portions were removed with a snare.The procedure was completed with six additional coils using right internal jugular access.No other adverse events were reported for this incident.
 
Additional Manufacturer Narrative
D10 ¿ product received on: 07aug2019.Investigation ¿ evaluation: a review of the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, imaging, quality control, and specifications of the device, as well as a visual inspection and dimensional verification, were conducted during the investigation.One used and damaged delivery wire was returned to cook for investigation.Only a portion of the delivery wire was returned with the inconel junction detached.The wire was elongated and separated, but the solders appeared intact.There is no evidence to suggest the device was not manufactured within the correct specifications.The complainant further provided two fluoroscopic images.The first fluoroscopic image showed several placed coils within the gonadal vein, near the femoral head.The catheter was positioned within the left gonadal vein, with the tip several centimeters cranial to the head of the femur.The coil junction of the delivery system was observed to be outside the end of the catheter.The image reviewer concluded that the images suggest the detachment of the coil was performed with the coil junction distal to the tip of the catheter, which likely led to the failure mode.In addition, a document based investigation evaluation was performed.Sufficient inspection activities are in place to identify this failure mode prior to distribution.The device's design history file was reviewed, and the risks associated with these devices are acceptable when weighed against the benefits.All tested devices met the acceptance criterion for tensile strength of the bonds of the delivery system.The device history record for the complaint lot and related subassembly lots revealed no reported nonconformances.A database search revealed no other complaints have been reported for the complaint device lot.There is no evidence to suggest there is any nonconforming product in house or out in the field.The device is shipped with instruction for use (ifu) which notes: "note: it is recommended that the junction remain just inside the tip of the catheter.Do not advance the delivery wire after coil detachment." based on the information provided, the examination of returned product and the results of the investigation, a definitive cause could not be established.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
RETRACTA DETACHABLE EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8813160
Report Number1820334-2019-01755
Device Sequence Number2563495
Product Code KRD
UDI-Device Identifier10827002341972
UDI-Public(01)10827002341972(17)210503(10)6865841
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/03/2021
Device Model NumberN/A
Device Catalogue NumberMWCER-35-14-6
Device Lot Number6865841
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/07/2019
Initial Date Received by Manufacturer 07/19/2019
Supplement Date Received by Manufacturer09/05/2019
Initial Report FDA Received Date07/22/2019
Supplement Report FDA Received Date09/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age48 YR